MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ ELECTRODE; ELECTROSURGICAL PROBE,,

ANGIODYNAMICS STARBURST¿ ELECTRODE; ELECTROSURGICAL PROBE,,
Catalog Number H7877001039051
Medical Device Problem Code Temperature Problem (3022)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 08/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Complaint reference : (b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2018: the 15cm rita starburst electrosurgical device with pre-attached cable was used for a bone osteoid osteoma in the tibia.Superficial lesion.During the procedure the doctor observed heat traveling up the device shaft.He then stopped the rf energy, applied ice and continued the procedure.After the procedure was complete, the physician removed the device.The physician observed a small burn close to the skin at the entry point of the device.It was reported that the device involved in the incident is available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
There was no report of a device malfunction or patient complication during the procedure.This medwatch is to report an adverse patient effect post procedure.Returned for evaluation was a starburst probe.A visual review noted that the attached cable is cut.There were no other visual defects.An angiodynamics' manuifacturing engineer further evaluated the returned device.The device was returned with the electrical cable removed so it could not be connected to a generator for testing.The shrink sleeve insulation on the trocar was present and intact.The handle was destructively opened and all connections at the circuit board look good.Continuing to destructively open the deployment shaft, no wiring issues were found.The customer's reported complaint description of a patient burn could not be confirmed as no defects could be identified on the returned device.In addition, functional testing of the probe could not be performed as the power cable was returned cut, preventing the device from connecting to the generator.A root cause could not be determined.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instructions for use, which is supplied to the user with this catalog number, contains the following statements: "warnings: do not attach anything (i.E., clamps, etc.) to the device.This may damage the insulation, which could contribute to patient injury.Do not bend or kink the trocar or the needles.This may cause damage and result in a non-functional device.Note: for the semi-flex device over bending the trocar to a radius smaller than 2 inches/5 cm, beyond 90° curvature, and/or kinking the device can damage the trocar, which could contribute to patient injury.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.Patients with peripheral vascular deficiency are at increased risk of thermal injury from dispersive electrodes.Patients with frail skin are at increased risk of skin damage from the adhesive on the dispersive pads.If the device is being used in a laparoscopic procedure, care must be taken to avoid a gas embolism.Do not use metal introducers that do not have insulation.Rf energy can be transmitted from the electrode through the un-insulated metal introducers to the patient, causing inadvertent burns.Precautions: having rf power on at the same time as infusion using a method different from these instructions may alter the path of the electrical energy away from target tissues.Keep the voltage/power as low as possible to achieve the desired end effect.If the device is being used in a laparoscopic procedure, activation of the device when not in contact with target tissue may cause capacitive coupling.Reuse of single-use devices creates a potential risk of patient or user infections.Contamination of the device may lead to injury, illness or death of the patient.Reprocessing may compromise the integrity of the device and / or lead to device failure." the hardware unit used during this event was reported as rf generator sn a082250.A review the hardware service records of sn a082250 indicates no issues, servicing, repairs or upgrades around the time of this complaint.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # (b)(4).

Brand Name
STARBURST¿ ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE,,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7907022
Report Number1317056-2018-00177
Device Sequence Number1692899
Product Code GEI
UDI-Device IdentifierH7877001039051
UDI-PublicH7877001039051
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue NumberH7877001039051
Device Lot Number5237786
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2018
Supplement Date Received by Manufacturer08/31/2018
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date01/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR